Chiro.org - Chiropractic Resource Organization.     Support Chiropractic Research!

Daily Archives: July 19, 2014

Adverse Reactions of Medications in Children:The Need for Vigilance, A Case Study

By |July 19, 2014|Adverse Drug Reactions, Pediatrics|

Adverse Reactions of Medications in Children:
The Need for Vigilance, A Case Study

The Chiro.Org Blog


SOURCE:   J Clinical Chiropractic Pediatrics 2014 (Mar);   14 (2) ~ FULL TEXT

Edward Holmes [1], DC and Joyce Miller, BSc, DC, DABCO, FCC [2]

1 – Edward Homes, DC,
private practice,
Bournemouth, United Kingdom

2 – Joyce Miller, BSc, DC, DABCO, FCC,
Associate Professor,
Anglo-European College of Chiropractic,
Bournemouth, United Kingdom.
jmiller@aecc.ac.uk


Summary:   This study demonstrates that adverse drug reactions do potentially pose a public health risk within the pediatric population and all healthcare providers need to be mindful of this risk. Adverse events to medication within this population are prevalent particularly in children under the age of two. Chiropractors must therefore be aware of adverse drug reactions and recognize symptoms within their patient population.

Key terms:   off label use; non-prescription drugs, child, pediatrics, drug toxicity guidelines, adverse medication reactions in children


From the Full-Text Article:

Introduction

A 19-week-old premature infant presented to a chiropractic teaching clinic with a ‘poor feeding pattern, recent slowing in weight gain and increase in crying’ over a three week period. The mother stated that this had started following a respiratory infection which occurred two months ago, with an associated rash that spread from her abdomen to the back of her neck, face and head. At least six weeks previously her GP had prescribed a cold remedy for the day (Calcold®) and Calpol® Night for the evening for the respiratory infection, and cortisone cream when a rash developed two weeks later. The medications seemed to help the child sleep, in fact she seemed to sleep much more during the day and night, which was put down to illness. However this did not change in the ensuing weeks after the respiratory infection abated. The mother continued with the Calpol® Night at the recommendation of the GP along with a change to Calpol® (instead of Calcold®) in the day, since it seemed to have helped with sleep. We examined a lethargic infant with an erythematous rash covering the trunk, head and neck who had decreased almost two centiles on her growth chart in the previous several weeks, and although not losing weight, she was nevertheless not gaining weight. Without another obvious etiology, was there an association between the medication and the child’s signs and symptoms?

There are more articles like this @ our:

Iatrogenic Injury Page and our:

Chiropractic Pediatrics Page

(more…)